Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 2, 1998, 5:22 PM EDT for Carteret County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1998, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 2, 1998, 5:55 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Carteret County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
955 WFUS01 KMHX 022123 RRA TORMHX NCC031-022155- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 522 PM EDT TUE JUN 2 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... EASTERN CARTERET COUNTY * UNTIL 555 PM EDT * AT 521 PM EDT... AREA LAW ENFORCEMENT INDICATED A TORNADO NEAR OPEN GROUNDS FARM IN DOWN EAST CARTERET COUNTY... MOVING SOUTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WILLISON BY 530 PM EDT DAVIS BY 530 PM EDT IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:30 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 2, 2:30 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EDT TUE JUN 2 1998 FNT RMNS S OF AREA AND CLDS FM MCS IN SC THINNG AND MVG OUT OF AREA. DO WE HV ENUF OF A BNDRY TO HELP TSTM FRMATN? GUD THETAE BNDRY OVR SE SXN OF STA ON SFC RUC. ADAP LIS AT -10 WITH NO CAP. WV SHOWG SUM MID LVL MSTR HAS MVD INTO AREA AND ETA SHOWG DCNT OMEGA THIS AFTN. S/WV MVG THRU FAST NRLY ZNL FLO SHUD HELP MIX THINGS UP A BIT. BOTH 12Z MHX SNDG AND VWP ON KMHX SHOWG GUD DIRECTIONAL SHR SO IF WE DO GET TSTMS THIS AFTN THR IS A POTNTL FOR SVR. FNT TO DROP INTO NC AND LAY UP E/W STRTG TMRW AND MEANDERG ARND THE AREA. WND DIR WL BE TRICKY AGAIN WI THIS SITUATION. WL CARRY SCT TSTMS TMRW AND THU AND WL PLAY WI WNDS AND SPLIT. THINGS STRTG TO POP ON RADAR SO WL LET THIS GO NOW. .MHX...NONE
In the hours before
Special weather statement, Jun 2, 12:00 PM EDT, 5 hours 22 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1200 PM EDT TUE JUN 02 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CAROLINA THIS AFTERNOON... HUMID AIR OVER THE REGION COMBINED WITH STRONG HEATING WILL ALLOW THE ATMOSPHERE OVER EASTERN NORTH CAROLINA TO BECOME VERY UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM OVER EASTERN NORTH CAROLINA. ALSO THUNDERSTORMS THAT FORM OVER THE INLAND AREAS THIS AFTERNOON ARE EXPECTED TO MOVE TOWARD THE COAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THERE IS ALSO THE POTENTIAL FOR AN ISOLATED TORNADO. RESIDENTS OF EASTERN NORTH CAROLINA SHOULD KEEP ABREAST OF THE WEATHER TODAY BY STAYING TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA. SKYWARN SPOTTERS SHOULD ALSO REMAIN ALERT AS NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON. CGG-G
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:07 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 58 min |
| Jun 2, 4:41 PM EDT | Tornado Warning | MHX | Pamlico | 34 min |
| Jun 2, 4:52 PM EDT | Tornado Warning | MHX | Carteret | 33 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.